becon-small-logo

COMMUNITY-BASED OVERDOSE RESPONSE NETWORKS

Improving access to Naloxone in isolated communities

Beacon decentralizes emergency dispatching so that anyone carrying a mobile phone and some Naloxone can be alerted when an overdose happens nearby.

BEACON DISPATCH

Mobile Phone-based Dispatch for Community Overdose Response Networks

Opiate abuse has been at epidemic rates for more than a decade. Several U.S. cities and states have declared a public health emergency regarding pharmaceutical and synthetic opioids such as oxycodone and fentanyl. Overdoses alone kill up to 130 people in the U.S. every day.

The speed of response to this grave issue is still struggling. Opioids depress breathing, and an overdose can prove fatal as quickly as a victim can run out of oxygen. The stigma of drug abuse poses problems of its own as well. Witnesses to overdoses may be far more reluctant to call for help in traditional emergency response systems for fear of legal repercussions. When they do, some towns and counties find themselves overwhelmed by the problem too much to save lives.

Emergency responders such as police officers, firefighters and emergency medical technicians are the only people who can respond to a conventional 9-1-1 call about drug abuse. But just like epinephrine auto-injectors like the EpiPen® have made it possible for bystanders to save lives, nasal or injectable naloxone make it possible for people other than medical professionals to arrest the effect of opioid overdoses.

The U.S. Food and Drug Administration (FDA) and the National Institute for Drug Abuse (NIDA) sponsored a competition for app developers “to spur innovation around the development of a low-cost, scalable, crowd-sourced mobile phone application that helps increase the likelihood that opioid users, their immediate personal networks, and first responders are able to identify and react to an overdose by administering naloxone.”

Beacon is just the innovation to connect potential responders to overdose victims in time to save lives.

FAQ

Why don’t you want people calling 9-1-1 first when they witness an overdose?

We do. A call to 9-1-1 is always the best way to get an overdose victim the highest level of medical attention. Beacon is designed to save lives that may not be saved with a 9-1-1 call:

  1. Many populations witnessing overdoses, such as other drug users in the area, are reluctant to call 9-1-1 for fear of legal repercussions or their own safety.
  2. Frequency and rates of opioid overdoses have increased dramatically since 2000, taxing many local emergency response systems to breaking point.
  3. New forms of naloxone, such as Narcan®, make it easier for non-medical professionals to effectively learn how to administer a life-saving dose in time to save a life.

How do you propose people should call for help if they won’t call 9-1-1?

A community hotline for reporting and preventing overdoses allow witnesses to report incidents anonymously and take the strain off belabored emergency medical response.

How do you guarantee someone will show up if I call the crisis line instead of 911?

Sufficient responders in a specific area can be recruited and retained with a good strategy:

  1. Recruit the right people – ensure that potential responders are comfortable with a closeup look at opioid abuse and are properly trained in response protocols, such as administering naloxone.
  2. Dispatch multiple responders – create schedules for potential responders so two or more may be dispatched to a single incident
  3. Offer incentives – reward emergency responders and volunteers for their participation, keeping them active and evangelizing the strengths of the program
  4. Maintain a safety net – include police, fire and EMS services in overdose response in case no other responders are available

Why do you think it’s a good idea for non-medical professionals to be administering naloxone without medical supervision?

Naloxone is preferably administered by or with a medical professional, but this is not always possible or necessary

  1. Many areas with high opioid abuse do not have enough medical professionals to respond in time to save lives.
  2. Research has found minimal risks associated with treatment followed by release.[1],[2]
  3. Non-medical professionals can be trained to recognize factors besides opioid overdose at an incident, prompting calls to 9-1-1 or medical professionals.

[1] Rudolph SS, Jehu G, Nielsen SL, Nielsen K, Siersma V, Rasmussen LS. Prehospital treatment of opioid overdose in Copenhagen: Is it safe to discharge on-scene? Resuscitation. 2011;82(11):1414–8.

[2] Wampler DA, Molina DK, McManus J, Laws P, Manifold CA. No Deaths Associated with Patient Refusal of Transport After Naloxone-Reversed Opioid Overdose. Prehosp Emerg Care. 2011;15(3):320–4.

How do you guarantee safety for the responders?

It’s always impossible to completely guarantee safety for responders, either professional emergency crews or community members, but several factors may decrease the most common risks:

  1. Smart recruitment – start programs with experienced and connected responders from the emergency service fields as well as harm reduction activists and drug users.
  2. Proper training – personal safety and situational awareness, as well as any local protocols for emergency medical response, should be familiar to all potential responders.
  3. Safety in numbers – dispatch multiple responders to scenes to account for each other and increase their ability to analyze a scene’s safety.
  4. Additional resources – connect responders to all available levels of informal and conventional response in their area, including 9-1-1.
  5. Lower likelihood of bad reactions – naloxone can confuse and disorient victims of overdoses, and helpers not in uniform often get a better response in these conditions

From our experience as EMS professionals responding to countless overdoses over many years, we have good reason to believe that bystanders may be more likely to mitigate the risks to safety commonly encountered at the scene of an overdose. Overdose victims who have recently been revived through Naloxone administration can be confused and irritable leading to exacerbated behaviors in the presence of law enforcement.

Launch The Beacon Dispatch Platform Today

1. CREATE AN AGENCY ACCOUNT

If you’re an Agency Manager and would like full access to the Beacon platform, click on the button below and register today!

2. INSTALL THE RESPONDER MOBILE APP

If you’re a responder with an agency that’s already using the Beacon Dispatch platform, download the Beacon Mobile App today for iOS or Android by clicking one of the links below

consiguelo-en-google-play_esp-1
download_on_the_app_store_badge_us-uk_135x40-1

” image_size=”full” link=”https://play.google.com/store/apps/details?id=org.trekmedics.mobilemessagingapp” target=”_blank”][/vc_column_inner]

download_on_the_app_store_badge_us-uk_135x40-1
[/vc_row_inner][/vc_column]
[/vc_row]

Still Have Questions?

If you’re looking for help setting up Beacon, watch the videos below. If you have questions about Beacon operations, read our manuals and FAQ. If you still have questions, send us an email using the contact form below.

becon-small-logo

HOW IT WORKS

COMMUNITY-BASED OVERDOSE RESPONSE NETWORKS

1. POTENTIAL OVERDOSE

A witness to a suspected opioid overdose knows there is naloxone available in the community – but does not have it personally, cannot determine if the situation is safe or is hesitant to call 9-1-1. Good Samaritan laws and 9-1-1 immunity protocols are not enough to convince them. But the local public health department has a hotline for anonymous overdose reporting.

2. EMERGENCY ALERT

A dispatcher for the hotline receives the call from the
witness requesting urgent naloxone delivery. The dispatcher enters the witness’
location into Beacon and sends it as an SMS text alert to all available
community members equipped with naloxone.

3. COMMUNITY RESPONSE

Potential responders reply while Beacon determines the
nearest and most appropriate resources and personnel to respond quickly.
Responders get instructions to proceed to the incident location, with two or
more dispatched for safety’s sake.

4.  CONFIRM ON-SCENE

Responders locate the victim and inform the dispatcher
through Beacon.

.

5. ADMINISTER NALOXONE

Responders determine if the scene is safe and the symptoms
resemble an opioid overdose. Naloxone is then administered to the victim. If
there is no change in the victim’s condition, responders report that other
factors are involved and call 9-1-1 for a conventional response to an
unresponsive patient.

6. TRANSPORT, RELEASE, AND INTERVENTION

READ MORE

ARTICLES WE’VE WRITTEN ON COMMUNITY-BASED OVERDOSE RESPONSE